Format

Send to

Choose Destination
Neuropsychiatr Dis Treat. 2017 Nov 21;13:2837-2840. doi: 10.2147/NDT.S148616. eCollection 2017.

Reversal of olanzapine-induced weight gain in a patient with schizophrenia by switching to asenapine: a case report.

Author information

1
Department of Psychiatry, Nara Medical University School of Medicine, Kashihara, Japan.

Abstract

Aims:

Antipsychotics are effective for treating schizophrenia, but atypical antipsychotics can cause several adverse side effects including weight gain, hyperprolactinemia, and extrapyramidal symptoms. Moreover, weight gain increases the risk of metabolic diseases.

Methods:

We treated a case of olanzapine-induced weight gain in a 41-year-old man with schizophrenia by switching his medication from olanzapine to asenapine.

Results:

The weight gain improved after switching the medication, from 80.3 to 75.0 kg, a weight loss of 6.6%, and there was no significant worsening of psychological symptoms or other adverse effects.

Conclusions:

Asenapine might be effective for treating patients with schizophrenia who experience olanzapine-induced weight gain.

KEYWORDS:

asenapine; olanzapine; schizophrenia; weight gain

Conflict of interest statement

Disclosure The authors report no conflicts of interest in this work.

Supplemental Content

Full text links

Icon for Dove Medical Press Icon for PubMed Central
Loading ...
Support Center